Alert archive / Indiana / River Flood Warnings in 2017
River Flood Warning 14, NWS Chicago, IL
NWS Chicago, IL issued this river flood warning at Feb 9, 2017, 10:43 AM CST for Lake County, Newton County, Indiana. It took effect at Feb 11, 2017, 12:00 PM CST. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2017, 10:43 AM CST (16:43 UTC)
- In effect from
- Feb 11, 2017, 12:00 PM CST
- Expired
- Feb 13, 2017, 12:00 PM CST
- In force
- 48 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Lake County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kankakee River at Shelby (SLBI3). The gauge peaked at 8.78 ft at Feb 12, 2017, 11:00 PM CST.
- Action stage
- 9.5 ft
- Minor stage
- 10.5 ft
- Moderate stage
- 11.5 ft
- Major stage
- 12.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05518000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this river flood warning went out at Feb 9, 5:26 AM CST, 5 hours 17 minutes earlier.
Area forecast discussion, Feb 9, 5:26 AM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
526 AM CST Thu Feb 9 2017
.SHORT TERM...
254 AM CST
Through Friday night...
Biggest short term concern is with temps and secondarily winds
Friday.
Small batch of mid-level cloudiness will move southeast of the CWA
early this morning leaving sunny skies in its wake. It will be
somewhat deceptive sunshine, as we could be on pace to have the
coldest daytime high temps in a month. Fresh snow cover over
southern 1/3rd of the CWA will likely keep temps there even
colder, with deeper snow covered areas probably not reaching 20F
this afternoon.
Tonight will feature strengthening warm air advection, though
there should be an opportunity for a quick drop in temps this
evening before WAA really cranks into high gear. Have shown
evening lows with rising temps late as clouds and southerly winds
are both progged to increase overnight. Again, freshly snow
covered areas of the CWA will likely see coldest temps this
evening and its possible some areas could dip into the single
digits over the snow pack this evening if we fully decouple.
Friday will be quite windy, which will help temps rapidly rise
from the rather chilly start to the day. The strong winds will
also partially negate some of the warming in terms of apparent
temps. Forecast soundings support gusts over 30 mph Friday
possibly into Friday evening.
Izzi
&&
.LONG TERM...
254 AM CST
Saturday through Wednesday...
Saturday's forecast temps are tricky and it is quite a low
confidence forecast. ECMWF and NAM are most aggressive in dropping
a weak cold front south across the area Saturday morning. While
synoptically the front will be weak, the cold lake will likely
augment the front and lead to a much more dramatic drop in
temperatures near the lake. The GEM and to a lesser extent GFS
suggest that there will be enough of a westerly component to the
sfc flow to prevent lake influence behind the front. That solution
looks less likely and have trended grids toward the EC/NAM
solution with a mild start to the day followed by falling temps
(sharply so near the lake) during the afternoon. If the lake takes
charge of the front, as it may well do, then an earlier FROPA is
possible and could lead to colder highs (especially over NE IL).
Behind the front look for 40s (except 30s lake side) with 50s (and
perhaps 60 ahead of the front if snow cover is gone.
Medium range models have been trending somewhat weaker/more
suppressed with the southern stream shortwave Saturday night into
Sunday. Maintaining respectably high pops, but trend in guidance
has been for lighter and lighter QPF each run. Still looks like
air mass will be warm enough for just rain showers with this
system.
Only a very modest cool down in the wake of that system Sunday
before WAA kicks in again ahead of a clipper early next week.
Generally above average temps are expected through early to mid
parts of next week. Medium range models are advertising a more
robust, though probably transitory, shot of cold air toward middle
of next week in the wake of the clipper's cold front.
Izzi
&&
.AVIATION...
For the 12Z TAFs...
Main concern over the next 24-30 hours is the strong southerly
winds developing Friday morning. Conditions will likely be VFR
through the period. West-northwest winds with occasional gusts
around 20 kt will diminish by the early afternoon and become light
southwest this evening with high pressure just to the south.
The high, along with strong low pressure over the Canadian
Prairies, will both quickly slide southeast tonight into Friday
morning. Winds will shift to nearly due south (170-190 deg) and
quickly increase as a result, with some gustiness likely
developing prior to 12z Friday. By mid Friday morning, sustained
speeds will be nearing 20 kt with gusts likely around 30 kt per
forecast soundings. Just beyond the ORD 30 hour TAF, winds will
shift to south-southwest (200-220 deg) with gusts likely peaking
in the 30-35 kt range through mid afternoon. There is some
potential for gusts in the upper 30s kt range if mixing is deep
enough.
Castro
&&
.MARINE...
426 AM CST
Northwest winds to 30 kt with a few gale force gusts over the
south half open waters this morning will diminish this afternoon.
This will occur as expansive high pressure moves just south of
the lake by early this evening. The high will quickly move to the
Atlantic Coast on Friday, with fast moving low pressure
approaching Lake Superior by the early evening. This surface
pattern is quite favorable for a quick shot of southerly gales,
with high end gales appearing likely for the north half. Have
issued a Gale Watch for the open waters and the Illinois and
Indiana nearshore waters from 9am CST to 6pm CST Friday.
Winds will diminish quickly Friday night as the low moves just
north of the lake and pressure gradient becomes much weaker. A
weak cold front trailing from the low will move down the lake on
Saturday, with fairly light north and northeast winds behind it.
Another cold front will cross the lake on Sunday, shifting winds
to northwest around 30 kt Sunday afternoon and evening. Expansive
high pressure will pass south of the lake on Monday, with west
winds becoming brisk southwest in the afternoon.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...Small Craft Advisory...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 9 PM Thursday.
Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-
LMZ779...9 AM Friday TO 6 PM Friday.
Small Craft Advisory...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 3 PM
Thursday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Feb 9, 4:05 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 405 AM CST Thu Feb 9 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 101015- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 405 AM CST Thu Feb 9 2017 /505 AM EST Thu Feb 9 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...Today and Tonight. WEATHER HAZARDS EXPECTED: Limited Excessive Cold Risk. DISCUSSION: Wind chills of zero to 10 below are likely this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. && LMZ740>745-101015- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 405 AM CST Thu Feb 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Today and Tonight. Hazardous Conditions for Small Craft are likely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Gale force winds are likely. Saturday... No Hazards. Sunday through Wednesday... Hazardous Conditions for Small Craft are likely at times. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-101015- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 405 AM CST Thu Feb 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gale force winds are likely on Friday. && Izzi Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 4:01 AM CST | Gale Watch | LOT | 5 hr | |
| Feb 9, 8:42 AM CST | Gale Warning | LOT | 36 hr |
Nearby
River Flood Warnings in Indiana, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.